We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

Should I Take Caffeine and Acetaminophen Together?

Anna T.
By
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Several studies indicate that taking caffeine and acetaminophen together could be very dangerous. There is a risk of substantial liver damage when you mix these two substances together. Many people take acetaminophen, which is a popular pain reliever, and wash it down with coffee or soda. When this is done regularly, it could result in scarring of the tissue inside the liver. This could lead to liver failure in some people, particularly for those who already have liver diseases such as hepatitis.

There is also some reason for concern regarding medications containing both caffeine and acetaminophen. Many manufacturers of over-the-counter pain-relieving medicines combine the two ingredients together into each pill because the caffeine can increase the effectiveness of the acetaminophen. Over-the-counter medicines for treating menstrual cramps are one example of pain relievers that contain both ingredients. If you regularly take acetaminophen that additionally contains caffeine, you may want to be careful not to wash the pills down with coffee, soda, or any other drink containing substantial amounts of caffeine.

In general, caffeine and acetaminophen should not cause you any major problems when mixed together if you have no liver issues and you take only the recommended dosage of the medication. People with chronic liver problems may be at risk for further liver damage even if they take less than the recommended dosage of acetaminophen combined with caffeine. Unfortunately, many people without liver damage end up having it because they took too much acetaminophen combined with caffeine over a long period of time. Lots of people end up in the emergency room with liver toxicity problems resulting from overdoses of acetaminophen.

When a person's body breaks down acetaminophen, it produces a by-product that is toxic. Combining caffeine and acetaminophen together results in the production of this by-product increasing to three times as much as it would without the addition of caffeine. Scientists were able to confirm this by performing a test on E. coli bacteria. They believe that the impact of caffeine and acetaminophen on the bacteria would be similar in humans, but there is still a need for further testing.

Even if you do not have liver damage, it may be best for you to avoid taking your acetaminophen with caffeine. If you must combine your acetaminophen with caffeine, you should probably take special care not to take more than the recommended dosage. In the event that you have liver damage or some other disease that affects your liver, it would likely be best to avoid combining caffeine with acetaminophen altogether.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Anna T.
By Anna T.
Anna Thurman is a skilled writer who lends her talents to The Health Board. Her ability to research and present information in an engaging and accessible manner allows her to create content that resonates with readers across a wide range of subjects.
Discussion Comments
By bear78 — On Sep 28, 2013

I heard that if caffeine is taken with acetaminophen, a normal dose of the drug can cause overdose. I make sure to leave a few hours in between my coffee an acetaminophen for this reason.

By ddljohn — On Sep 28, 2013

@burcidi-- That's a good point. Mixing caffeine and acetaminophen is terrible for the stomach. They both cause acidity and NSAIDs are known for causing stomach ulcers when used too much.

You might have caused liver damage as well because alcohol, coffee and acetaminophen are all broken down by the liver. The liver can only metabolize so much at one time, so combining these three is an overload.

By burcidi — On Sep 27, 2013

When my friends and I were in college, caffeine and acetaminophen was our hangover fix every weekend. Of course, we didn't know that this is a bad idea. We were partying almost every weekend and had to get over our hangover on Sunday to do homework. Acetaminophen, followed by coffee worked extremely well. This combination is great for headaches and gives an energy boost as well.

I learned about the dangers of this combination after I got out of college. I took this hang-over remedy on a Friday morning before I went to work and developed intense stomach cramps a few hours later. I went to the ER and was diagnosed with a stomach ulcer!

Anna T.
Anna T.
Anna Thurman is a skilled writer who lends her talents to The Health Board. Her ability to research and present information in an engaging and accessible manner allows her to create content that resonates with readers across a wide range of subjects.
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.